Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Milwaukee, WI

April 18, 2002Green County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 18, 2002, 4:45 PM CDT for Green County, Rock County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 4:45 PM CDT (21:45 UTC)
Expired
Apr 18, 2002, 5:45 PM CDT
In force
60 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Green County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 77 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 182145
SVRMKE
WIC045-105-182245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
445 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN
  ROCK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 545 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF ORFORDVILLE...OR ABOUT 13
  MILES NORTHEAST OF FREEPORT...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORFORDVILLE AT 505 PM CDT.
  BELOIT AT 515 PM CDT.
  JANESVILLE AT 520 PM CDT.
  CLINTON AT 525 PM CDT.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

LAT...LON 4248 8966 4232 8955 4256 8879 4283 8879

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 11:20 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 18, 11:20 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1120 AM CDT THU APR 18 2002

FORECAST FOCUS IS ON SEVERE POTENTIAL THIS AFTERNOON AHEAD OF
APPROACHING CDFNT.

LINE OF DEVELOPING THUNDERSTORMS JUST AHEAD OF NOSE OF LOW LEVEL
JET.  SOUNDINGS SHOW LOW LEVEL CAP IN PLACE AT THIS MOMENT...BUT
FORECAST SOUNDINGS SHOW CAP TO RAPIDLY DISSIPATE...SO THIS LINE MAY
RAPIDLY INTENSIFY OVER SOUTHCENTRAL WI EARLY THIS AFTERNOON.  CAPES
RISE TO OVER 2000 J/KG.  FLOW IS RATHER UNIDIRECTIONAL NOW...BUT ANY
LAKE BREEZE FRONT WOULD PRODUCE MODERATE HELICITIES...AND EHI VALUES
TO NEAR 3...SO BOUNDAIES WILL NEED TO BE WATCHED CLOSELY. DEW POINTS
ALREADY IN LOWER 60S...WITH MID 60S ALREADY OVER N IL.

MAIN COLD FRONT DOES NOT COME THROUGH SE WI UNTIL AFTER
MIDNIGHT...AND MODELS SHOW WEAK MID LEVEL TROUGH THAT MAY PRODUCE
ANOTHER LINE OF THUNDERSTORMS THIS EVENING.

VERY COOL HIGH PRESSURE BUILDS OVER CWA AFTER EXIT OF CDFNT. QUITE A
CHG AFTER RECENT RECORD HEAT.

.MKX...NONE.

HENTZ

In the hours before

Special weather statement, Apr 18, 11:42 AM CDT, 5 hours 3 minutes before
WIZ046-047-051-052-056>060-062>072-181930-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1142 AM CDT THU APR 18 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

DISCUSSION...A STRONG FLOW OF WARM MOIST AIR IN THE MIDDLE AND LOWER
LEVELS OF THE ATMOSPHERE...WILL INCREASE INSTABILITY OVER SOUTHERN
WISCONSIN FROM WEST TO EAST THIS AFTERNOON. AN APPROACHING COLD
FRONT WILL INCREASE LOW LEVEL CONVERGENCE...HELPING TO TRIGGER
THUNDERSTORMS THIS AFTERNOON AND EVENING.

FORECAST ENVIRONMENTAL FACTORS INDICATE LINES OF THUNDERSTORMS WITH
HIGH WINDS AND LARGE HAIL...WITH ISOLATED TORNADOES POSSIBLE THIS
AFTERNOON AND EVENING.

OUTLOOK FOR FRIDAY...SCATTERED SHOWERS ARE EXPECTED AFTER THE COLD
FRONT PASSES THROUGH SOUTHERN WISCONSIN OVERNIGHT...WITH NO SEVERE
THUNDERSTORMS.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/MKX

REM
Special weather statement, Apr 18, 3:26 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 PM CDT THU APR 18 2002

WIZ046-047-051-052-057>060-063>066-068>072-190000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-JEFFERSON-KENOSHA-
MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SHEBOYGAN-WALWORTH-
WASHINGTON-WAUKESHA-
326 PM CDT THU APR 18 2002

...TORNADO WATCH NUMBER 110 IN EFFECT FOR ALL OF SOUTH CENTRAL
   AND SOUTHEAST WISCONSIN UNTIL 8 PM CDT...

AT 310 PM CDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM
RICHLAND CENTER...TO LONE ROCK TO LINDEN TO BELMONT AND BENTON.
THESE STORMS HAVE A HISTORY OF SEVERE WEATHER. THE STORMS ARE MOVING
NORTHEAST AT 35 MPH AND WILL AFFECT THE REMAINDER OF SOUTH CENTRAL
WISCONSIN BY 500 PM CDT AND SOUTHEAST WISCONSIN AFTER 7 PM CDT.
PERSONS IN THESE AREAS SHOULD REMAIN VIGILANT AND BE PREPARED TO MOVE
TO STURDY SHELTER IF THREATENING WEATHER APPROACHES.

GD
Local storm report, Apr 18, 4:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
419 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    1 S MINERAL PT            WI   .88 INCH HAIL
04/18/02   IOWA                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0400 PM    MERRIMAC                  WI   1 INCH HAIL
04/18/02   SAUK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0409 PM    PORTAGE                   WI   1 INCH HAIL
04/18/02   COLUMBIA                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 18, 4:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
424 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    BELMONT                   WI   1.75 INCH HAIL
04/18/02   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0400 PM    PRAIRIE DU SAC            WI   .88 INCH HAIL
04/18/02   SAUK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 18, 4:30 PM CDT, 15 minutes before
WIZ046-047-051-052-058>060-064>066-069>072-192231-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 PM CDT THU APR 18 2002

...TORNADO WATCH NUMBER 110 IN EFFECT UNTIL 8 PM CDT FOR SOUTH CENTRAL
AND SOUTHEAST WISCONSIN...

AT 430 PM CDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM MONTELLO
TO PORTAGE...TO MOUNT HOREB...TO MONROE. THE STORMS ARE MOVING TO THE
EAST AT 35 MPH AND WILL AFFECT THE REMAINDER OF SOUTH CENTRAL WISCONSIN
BY 530 PM CDT. THE STORMS WILL ENTER SOUTHEAST WISCONSIN AFTER 530
PM CDT. THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING LARGE
HAIL.

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:17 AM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan58 min
Apr 18, 7:25 AM CDTSpecial Marine WarningMKX65 min
Apr 18, 7:25 AM CDTSpecial Marine WarningMKX65 min
Apr 18, 2:48 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette, Sauk57 min
Apr 18, 3:07 PM CDTTornado WarningMKXLafayette23 min
Apr 18, 3:21 PM CDTSpecial Marine WarningMKX24 min
Apr 18, 3:21 PM CDTSpecial Marine WarningMKX24 min
Apr 18, 3:29 PM CDTTornado WarningMKXLafayette31 min
Apr 18, 3:31 PM CDTTornado WarningMKXLafayette29 min
Apr 18, 3:44 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Iowa, Sauk61 min
Apr 18, 3:57 PM CDTTornado WarningMKXGreen, Lafayette33 min
Apr 18, 4:03 PM CDTTornado WarningMKXColumbia, Sauk27 min
Apr 18, 4:31 PM CDTTornado WarningMKXColumbia, Sauk29 min
Apr 18, 4:56 PM CDTTornado WarningMKXRock49 min
Apr 18, 4:59 PM CDTSevere Thunderstorm WarningMKXMarquette31 min
Apr 18, 5:30 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth60 min
Apr 18, 5:32 PM CDTSevere Thunderstorm WarningMKXDane43 min
Apr 18, 5:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 5:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 5:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 6:10 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson35 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.